Massachusetts, 2003

Winter Storm in Massachusetts, March 6, 2003

March 6, 2003 · NWS BOX · 13 events in 13 counties and zones

A fast moving winter storm passing south of New England brought heavy snow to south central and southeast Massachusetts where totals of 5 to 10 inches were common. The snow began falling so quickly at the onset that motorists in southeast Massachusetts were caught off guard.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A fast moving winter storm passing south of New England brought heavy snow to south central and southeast Massachusetts where totals of 5 to 10 inches were common. The snow began during the late morning hours and ended during the evening, and there were several reports of thunder and lightning that afternoon.The snow began falling so quickly at the onset that motorists in southeast Massachusetts were caught off guard. This created a mess on area roadways, including a chain-reaction pileup of some one hundred vehicles on the southbound lanes of Interstate 95 in Attleboro. No serious injuries were reported, but hundreds of people were stranded for several hours after authorities shut down a ten mile stretch of I-95 from Attleboro to the Rhode Island border. The treacherous conditions also caused two smaller multi-vehicle accidents in the region - one involving a dozen vehicles on Route 3 in Kingston and the other affecting about twenty vehicles on Route 24 near Interstate 495. Several accidents were also reported on Interstate 495 from Wrentham to Foxboro.Official snowfall totals from the storm included 9.0 inches at the Blue Hill Observatory in Milton; 7.0 inches at the National Weather Service office in Taunton; 5.8 inches at Logan International Airport in Boston; and 5.0 inches at Worcester Airport.Other snowfall totals as reported by trained spotters included 12 inches in Brockton; 11 inches in South Weymouth, Plymouth, and Millville;10 inches in Chatham, Wellfleet, Vineyard Haven, Marshfield, Duxbury, and Randolph; 9 inches in Eastham, Barnstable, Edgartown, Nantucket, New Bedford, Norton, West Plymouth, and Hingham; 8 inches in Provincetown, Sandwich, Wareham, Acushnet, Rehoboth, Foxboro, Walpole, and Douglas; 7 inches in West Tisbury, Somerset, West Bridgewater, Quincy, Norwood, Hopkinton, Hopedale, Webster, Monson, and Longmeadow; and 6 inches in Dedham, Needham, Newton, Holliston, Sutton, Granville, and Wilbraham. Snowfall amounts tapered off to as little as 2 to 4 inches near the New Hampshire border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 6, 10:01 AM EST, 59 minutes earlier.

Area forecast discussion, Mar 6, 10:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1001 AM EST THU MAR 6 2003

...SNOW STORM TODAY AND MORE SERIOUS COLD AND SUSPECT SIGNIFICANT
SNOW AND ICE LIKELY MIDDLE OR END OF NEXT WEEK...

CURRENT PKG ON TRACK BUT GOING TO UPSHIFT TO ADVY RTE 2 REGION IE
N CENTRAL AND NE MASS AND WARNING REMAINING RI 1.

AT LAST SECOND ARD 1PM MAY UPGRADE I84 REGION NRN CT TO WARNING 4-8.
OKX COORD ON CT UPGRADE AT 949AM AND THEY PREFER NOT.

SFALL:  THERE MAY BE SOME UPWARD MODIFICATIONS BASED ON INCOMING
        MIDDAY REPORTS WHERE CAN ENVISION MARGINAL 6+ ARITHMETIC
        MEAN SFALL I84 ACROSS TO SRN ORH CTY AND BOS AREA.

        MAX SHUD 9 PLYMOUTH/BRISTOL COUNTIES IN SPOTS DUE TO
        DAYTIME SFALL A 12 OT 14 TO 1 SW RATION...LARGE FLAKE
        DUE TO NEAR IDEAL GROWTH AND THEN LEFTOVER LE ENHANCED
        EVENING CONTRIBUTION.

PATTERN: INSIDE RUNNERS THIS WKND PRELIM TO A WHOLEASALE
         MODELED PATTERN CHG WITH PNA EXPECTED TO GO FROM EXTREME
         NEG TO A HIGH END + PNA BY 10 DAYS.

         SO THE CURRENT 2 DAY PERIOD OF SERIOUS SNE WINTRY WX
         IS PROBABLY RELATED TO THE STGLY -NAO THAT WAS NOT
         WELL FCST IN ADVANCE BUT CATCHING UP TO GLIDE SLOPE NOW.

         TO DEVELOP THE STGLY +PNA BLV WE WILL SEE A SERIES OF 2
         OR 3 DIGGING SWS NEXT WEEK...EACH ONE FURTHER S AND
         STRONGER AS PACIFIC DVLPTS ARE MODELED TO HEAVE THE RDG
         UP ALONG THE ROCKIES. THAT MEANS 06Z GFS RUN HAS
         LEGITIMATE POTENTIAL TO SEE A COASTAL LOW WITH SOME
         WINTRY PCPN HERE MIDDLE OF NEXT WEEK FLWD BY ANOTHER
         COLD SURGE.  THEN 2ND OR 3RD SW NEXT WEEKEND CAN ENVISION
         A DEEP CIRCULATION CLOSED LOW SOMEWHERE NR OR OFF MID
         ATLC COAST. ALREADY ENSEMBLE MEMBER HINTS.

TEMPS: OTHER THAN A BRIEF WEEKEND WARMUP OF ABV NORMAL TEMPS A
       RATHER COLD AND EXTENDED PERIOD OF BLO NORMAL TEMPS AND NO
       LONG TERM WARMUP EXPECTED HERE BEFORE THE 17TH. VERY COLD
       SHOTS HERE FRIDAY MORNING AND THEN AGAIN MONDAY THE 10TH.

MARINE: GL FORCE GUSTS WILL OCCUR SE OF ACK 22Z-02Z IN STG CAA.

.BOX...
CT...WINTER WX ADVY TDA ZNS 2>4.
MA...WINTER STORM WRNG TDA ZNS 17>24.
  ...WINTER WX ADVY TDA ZNS 4>16.
NH...NONE.
RI...WINTER STORM WRNG TDA ZNS 2>7.
  ...WINTER WX ADVY TDA ZN 1.
MARINE...SCA ALL WATERS XCPT BOS HARBOR AND NARR BAY.

DRAG
Hazardous weather outlook, Mar 6, 5:40 AM EST, 5 hours 20 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

LOW PRESSURE PASSING TO THE SOUTH OF SOUTHERN NEW ENGLAND WILL BRING
SNOWFALL TO THE REGION TODAY. A WINTER STORM WARNING IS IN EFFECT
FOR MOST OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...WITH 4 TO 8
INCHES OF SNOW FORECAST FOR TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND...AND
THE MASS PIKE CORRIDOR FROM SPRINGFIELD TO WORCESTER AND EASTWARD TO
BOSTON. IN THIS AREA 2 TO 6 INCHES OF SNOW IS FORECAST.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS AND A BITTERLY COLD WIND CHILL ARE POSSIBLE LATE
SUNDAY INTO EARLY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Western Hampden

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Western Hampden forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Barnstable

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Barnstable forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Winter Storm, Dukes

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Dukes forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampden

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Eastern Hampden forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Eastern Norfolk

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Eastern Norfolk forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winter Storm, Eastern Plymouth / Also Part of Norfolk

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Eastern Plymouth / Also Part of Norfolk forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Winter Storm, Nantucket

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Nantucket forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Winter Storm, Northern Bristol

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Northern Bristol forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Storm, Southern Bristol

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Southern Bristol forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Storm, Southern Worcester

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Southern Worcester forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Suffolk / Also Part of Norfolk

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Suffolk / Also Part of Norfolk forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Winter Storm, Western Norfolk

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Western Norfolk forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winter Storm, Western Plymouth

When
March 6, 11:00 AM EST to 8:00 PM EST
Where
Western Plymouth forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345165, 5345166, 5345167, 5345168, 5345169, 5345170, 5345171, 5345172, 5345173, 5345174, 5345175, 5345176, 5345177.